Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 115, NWS Bismarck, ND

July 31, 2017Kidder County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 31, 2017, 6:10 PM CDT for Kidder County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2017, 6:10 PM CDT (23:10 UTC)
Expired
Jul 31, 2017, 6:55 PM CDT
In force
45 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Kidder County, ND

The radar

The Bismarck radar (KBIS), 73 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

735 
WUUS53 KBIS 312310
SVRBIS
NDC043-010015-
/O.NEW.KBIS.SV.W.0115.170731T2310Z-170801T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
610 PM CDT MON JUL 31 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southern Kidder County in south central North Dakota...

* Until 715 PM CDT

* At 610 PM CDT, a severe thunderstorm was located 8 miles south of
  Robinson, or 12 miles north of Steele, moving south at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Dawson around 645 PM CDT. 
  Tappen around 650 PM CDT. 
  Lake Isabel around 700 PM CDT. 

Other locations impacted by this severe thunderstorm include
Horsehead Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4713 9997 4713 9967 4665 9950 4664 10003
TIME...MOT...LOC 2310Z 339DEG 16KT 4702 9982 

HAIL...1.25IN
WIND...60MPH
 
$$

AYD
4 follow-up statements
521 
WWUS53 KBIS 312316
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
616 PM CDT MON JUL 31 2017

NDC043-010015-
/O.CON.KBIS.SV.W.0115.000000T0000Z-170801T0015Z/
Kidder ND-
616 PM CDT MON JUL 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHERN KIDDER COUNTY...

At 616 PM CDT, a severe thunderstorm was located 9 miles north of
Dawson, or 10 miles northeast of Steele, moving south at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Dawson around 645 PM CDT. 
  Tappen around 650 PM CDT. 
  Lake Isabel around 655 PM CDT. 

Other locations impacted by this severe thunderstorm include
Horsehead Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4713 9997 4713 9967 4665 9950 4664 10003
TIME...MOT...LOC 2316Z 339DEG 16KT 4699 9981 

HAIL...1.75IN
WIND...60MPH
 
$$

AYD
835 
WWUS53 KBIS 312329
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
629 PM CDT MON JUL 31 2017

NDC043-010015-
/O.CON.KBIS.SV.W.0115.000000T0000Z-170801T0015Z/
Kidder ND-
629 PM CDT MON JUL 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHERN KIDDER COUNTY...

At 629 PM CDT, a severe thunderstorm was located 6 miles north of
Dawson, or 9 miles northeast of Steele, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Dawson around 655 PM CDT. 
  Tappen around 700 PM CDT. 
  Lake Isabel around 705 PM CDT. 

Other locations impacted by this severe thunderstorm include
Horsehead Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4705 9993 4709 9966 4665 9950 4664 10003
TIME...MOT...LOC 2329Z 337DEG 14KT 4696 9978 

HAIL...1.00IN
WIND...60MPH
 
$$

AYD
211 
WWUS53 KBIS 312349
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
649 PM CDT MON JUL 31 2017

NDC043-010015-
/O.CON.KBIS.SV.W.0115.000000T0000Z-170801T0015Z/
Kidder ND-
649 PM CDT MON JUL 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHERN KIDDER COUNTY...

At 648 PM CDT, a severe thunderstorm was located over Dawson, or 8
miles east of Steele, moving south at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Lake Isabel around 655 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4699 9994 4705 9965 4665 9950 4664 10003
TIME...MOT...LOC 2348Z 341DEG 18KT 4686 9973 

HAIL...1.00IN
WIND...60MPH
 
$$

AYD
412 
WWUS53 KBIS 312355
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
655 PM CDT MON JUL 31 2017

NDC043-010005-
/O.CAN.KBIS.SV.W.0115.000000T0000Z-170801T0015Z/
Kidder ND-
655 PM CDT MON JUL 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KIDDER COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, small hail, 
dangerous lightning, and gusty winds are still possible with this 
thunderstorm. Seek shelter inside as the storm approaches. 

LAT...LON 4699 9994 4705 9965 4665 9950 4664 10003
TIME...MOT...LOC 2352Z 339DEG 16KT 4683 9971 

$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 5:49 PM CDT, 21 minutes earlier.

Area forecast discussion, Jul 31, 5:49 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
549 PM CDT Mon Jul 31 2017

.UPDATE...
Issued at 545 PM CDT Mon Jul 31 2017

Have focused the better POPs along the frontal boundary across
south central North Dakota. Lowered POPs north for this evening.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 233 PM CDT Mon Jul 31 2017

Forecast concerns this period focus on the thunderstorms and
severe weather threat associated with a cold front moving through
central North Dakota late this afternoon.

Latest CAM models show the focus for thunderstorms will be
southwest to northeast across central and southwest North Dakota
and moving southeast with time.

Sufficient cape and steep low level Lapse rates are present but
weak shear will probably mean short lived super cells with a hail
and wind threat.

Main time period for the convection will be late this afternoon
through mid evening.

Some lingering showers and isolated thunderstorms southwest on
Tuesday.

.LONG TERM...(Tuesday night through Monday)
Issued at 233 PM CDT Mon Jul 31 2017

The extended forecast will be focused on several shortwaves
moving in northwest flow through the region. The first Tuesday
night and Wednesday will bring widespread showers and
thunderstorms to the region. This will also usher in much cooler
air for the remainder of the week.

By Friday another shortwave in the primarily northwest flow
will bring another chance for showers and scattered thunderstorms
Friday night, Saturday and Sunday. this so far looks not as
widespread.

The ensemble situational awareness table picked out an abnormally
high surface pressure across southern canada midweek, associated
with cool temperatures. Lowered highs a bit Thursday but there
may be more widespread 60s for highs across the region Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 545 PM CDT Mon Jul 31 2017

At 5 PM CDT a cold front extended across south central North
Dakota northeast through the Grand Forks area. The front will be
the focus for scattered thunderstorms KBIS-KJMS between 00Z and
03Z this evening. Otherwise VFR.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Jul 31, 3:13 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
313 PM CDT Mon Jul 31 2017

NDZ005-012-013-018>023-025-031>037-040>048-050-051-012015-
Rolette-McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
313 PM CDT Mon Jul 31 2017 /213 PM MDT Mon Jul 31 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will develop this afternoon and continue into this
evening. A few storms could be severe with large hail and
damaging winds the likely threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is chance of thunderstorms across western North Dakota
Tuesday night.

Numerous showers and thunderstorms are forecast Wednesday across
all of western and central North Dakota.

Scattered thunderstorms are forecast for Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday afternoon and evening
across southwest and central North Dakota.

NDZ001>004-009>011-017-012015-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McKenzie-
313 PM CDT Mon Jul 31 2017 /213 PM MDT Mon Jul 31 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is chance of thunderstorms across western North Dakota
Tuesday night.

Numerous showers and thunderstorms are forecast Wednesday across
all of western and central North Dakota.

Scattered thunderstorms are forecast for Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday afternoon and evening
across southwest and central North Dakota.

waa

In the hours before

Local storm report, Jul 31, 3:41 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
341 PM CDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             10 N BURT               46.51N 102.13W
07/31/2017  E0.88 INCH       HETTINGER          ND   PUBLIC

&&
Local storm report, Jul 31, 4:17 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
417 PM CDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             3 NW BURT               46.40N 102.20W
07/31/2017  E1.00 INCH       HETTINGER          ND   PUBLIC

            HAIL FELL FROM 340 PM TO 355 PM. GROUND WAS
            WHITE WITH HAIL. LARGEST HAILSTONES WERE 1
            INCH IN DIAMETER.

&&

KING
Local storm report, Jul 31, 4:36 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
436 PM CDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             11 NNE BURT             46.53N 102.10W
07/31/2017  E1.50 INCH       HETTINGER          ND   PUBLIC

            HAIL DAMAGED BARLEY CROPS.

&&

KING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:06 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger54 min
Jul 31, 3:51 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Sioux38 min
Jul 31, 5:52 PM CDTSevere Thunderstorm WarningBISBurleigh53 min
Jul 31, 6:22 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton29 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.